Texas, 2016Damaging Wind in Texas, May 7, 2016
May 7, 2016 · NWS MAF · 1 event in 1 county or zone
There was a large cutoff low over the southwestern United States. A dryline was present across the Permian Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was a large cutoff low over the southwestern United States. A dryline was present across the Permian Basin. There was decent instability and good shear which contributed to thunderstorms developing across West Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 7, 4:59 PM CST, 6 hours 2 minutes earlier.
Area forecast discussion, May 7, 4:59 PM CST, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
559 PM CDT SAT MAY 7 2016
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
VFR conditions are expected at the west Texas and southeast New
Mexico terminals the next 24 hours. A retreating dryline is
expected to produce isolated to widely scattered high based showers
and thunderstorms across the Permian Basin this evening. Confidence
in areal coverage was not high enough to mention at any of the
terminals at this time. Will continue to monitor radar. It will be
windy this evening at the west Texas terminals with winds
diminishing at the southeast New Mexico terminals around sunset.
It will become breezy to windy again at all the terminals by mid
to late Sunday morning through Sunday afternoon.
12
&&
.PREV DISCUSSION... /issued 159 PM CDT SAT MAY 7 2016/
DISCUSSION...
Windy conditions continue across southeast New Mexico and west Texas
today due to our proximity to a large cutoff low over the
southwestern ConUS. A dryline will sharpen over the Permian Basin
this afternoon, in part due to height falls ahead of the slowly
approaching upper low. Whether due to the lack of a clear cut
shortwave trough, or a modest cap this afternoon, models are not too
optimistic on convective initiation this afternoon. Surface
dewpoints around 50 degrees will be just east of the dryline,
instability will rise to around 1200-1500 J/Kg, and mid level lapse
rates will be 8-9 C/Km. But despite all this, only widely scattered
thunderstorms are progged to develop along most of the dryline by
late this afternoon, and perhaps scattered storms in the Big Bend
region and/or Lower Trans Pecos. Since 0 to 6 km bulk shear will be
50-70kt, any storms that develop will be organized, and with the
instability available and steep mid level lapse rates, severe.
Strong winds and hail to the size of quarters appear to be the main
threats. There could be additional thunderstorm development along
the westward retreating dryline tonight, but this too does not
appear likely since low level convergence will be hard pressed to be
strong enough to lift parcels above the boundary layer, and there is
still no apparent shortwave trough to provide mid level support for
thunderstorms to flourish. Again, if any storms do form, some could
be severe with hail and strong winds.
Windy conditions will continue on Sunday as the upper regime changes
little. Mid level winds will be a little stronger, so a Wind
Advisory may be needed over southeast New Mexico. Will issue a High
Wind Watch for the Guadalupe Mountains where the winds will be the
strongest per the usual. More dryline thunderstorm development will
be possible Sunday afternoon, with a pretty similar set up. The one
difference is a well defined shortwave trough will eject
northeastward ahead of the upper low, but this wave will be pretty
far north to provide much mid level lift to our area. Will still
carry a slight chance of thunderstorms along the dryline Sunday
afternoon, as thermodynamic parameters are favorable, as is shear
for severe storms. The base of the upper trough will swing eastward
over the region Sunday night, and may provide the best chance for
convection over the forecast area, but especially over the Permian
Basin and western Low Rolling Plains. Severe storms will continue
to be possible through Sunday night. Temperatures will remain normal
or slightly above through Monday, then well above normal Tuesday and
Wednesday before a cold front possibly makes it south into the area
Thursday and beyond. Shower and thunderstorm chances appear minimal
for most of these days since the dryline is progged by most models
to be east of the region. The mentioned frontal boundary come
Wednesday night and Thursday next could also portend an increase in
rain chances. Although a weak upper ridge will be hovering over the
southern U.S. Plains then, progs are hinting at a timely shortwave
trough or two possibly instigating a Mesoscale Convective Complex or
two from mid to late next week. Will carry at least low order PoPs
for now, but many mesoscale considerations would have to happen
before we will carry more than cursory PoPs.
FIRE WEATHER...
A broad upper trough is just to the west of the region this
afternoon with strong southwest upper level winds mixing down to the
surface across the area. This has also contributed to downslope
warming across the area this afternoon with high temperatures today
expected to be about 5 to 10 degrees above normal. These gusty
southwest winds are also bringing in dry air with RH values below 15
percent along the Upper Trans Pecos and westward. A Red Flag
Warning is in effect now through early this evening across the
southeast New Mexico plains, the Guadalupe and Davis Mountains, the
Van Horn and Highway 54 Corridor, and the Marfa Plateau.
Dry and windy conditions will continue into Sunday as the upper
trough begins to move over the region. Low RH values are expected
to spread further east on Sunday into the central Permian Basin.
Wind speeds will also be higher on Sunday with many places
experiencing winds of 20 mph or greater. Due to the combination of
gusty winds, low RH values, and high fire danger, a Red Flag Warning
has been issued for late Sunday morning through early Sunday evening
for the western Permian Basin, southeast New Mexico plains, Upper
Trans Pecos, Reeves County, the Guadalupe and Davis Mountains, Van
Horn and the Highway 54 Corridor, and the Marfa Plateau. Dry and
windy conditions are also expected for Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 63 87 60 86 / 20 10 30 0
Carlsbad 56 82 53 86 / 10 0 10 0
Dryden 65 89 62 93 / 30 20 30 0
Fort Stockton 65 90 57 86 / 20 10 20 0
Guadalupe Pass 53 70 52 75 / 0 0 10 0
Hobbs 53 79 50 83 / 10 0 10 0
Marfa 51 80 44 78 / 10 10 10 0
Midland Intl Airport 65 87 57 86 / 20 10 20 0
Odessa 64 86 58 85 / 20 10 20 0
Wink 59 89 52 87 / 20 10 10 0
&&
.MAF Watches/Warnings/Advisories...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
Red Flag Warning from 10 AM to 9 PM MDT Sunday for Guadalupe
Mountains-Southeast Plains.
High Wind Watch from Sunday morning through Sunday evening for
Guadalupe Mountains of Eddy County.
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Davis/Apache Mountains Area-Guadalupe Mountains-Marfa
Plateau-Van Horn and Highway 54 Corridor.
Red Flag Warning from 11 AM CDT /10 AM MDT/ to 10 PM CDT /9 PM
MDT/ Sunday for Andrews-Davis/Apache Mountains Area-Ector-
Gaines-Guadalupe Mountains-Loving-Marfa Plateau-Reeves
County and Upper Trans Pecos-Van Horn and Highway 54
Corridor-Ward-Winkler.
High Wind Watch from Sunday morning through Sunday evening for
Guadalupe Mountains.
&&
80/67Hazardous weather outlook, May 7, 12:39 PM CST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
139 PM CDT SAT MAY 7 2016
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
139 PM CDT SAT MAY 7 2016 /1239 PM MDT SAT MAY 7 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED DRYLINE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING OVER THE PERMIAN BASIN SOUTH THROUGH THE
BIG BEND AREA. THE MOST FAVORED AREA WILL BE ACROSS THE LOWER
TRANS PECOS. STORMS MAY BE STRONG TO SEVERE...CAPABLE OF PRODUCING
LARGE HAIL...GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY
RAINFALL.
CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON ACROSS THE GUADALUPE
MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND HIGHWAY 54
CORRIDOR...MARFA PLATEAU...AND DAVIS AND APACHE MOUNTAINS WILL
ABATE THIS EVENING. A RED FLAG WARNING IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORM CHANCES WILL SHIFT TO THE EASTERN PERMIAN BASIN AND
LOWER TRANS PECOS ON SUNDAY AND SUNDAY NIGHT. SOME STORMS COULD
BE STRONG TO SEVERE...CAPABLE OF PRODUCING LARGE HAIL...GUSTY
WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL.
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ON SUNDAY WEST OF A
LINE FROM NEAR SEMINOLE TO MARFA. A RED FLAG WARNING IS IN EFFECT.
ALSO HIGH WINDS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS ON
SUNDAY WITH GUSTS TO AROUND 60 MPH THROUGH THE PASS AND IN EXPOSED
HIGHER ELEVATIONS. A HIGH WIND WATCH IS IN EFFECT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 7, 5:52 PM CST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
652 PM CDT SAT MAY 7 2016
TXZ045-046-050-051-080045-
ANDREWS TX-MARTIN TX-GAINES TX-DAWSON TX-
652 PM CDT SAT MAY 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS...EASTERN
GAINES...NORTHWESTERN MARTIN AND SOUTHWESTERN DAWSON COUNTIES UNTIL
745 PM CDT...
AT 651 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FLOREY...OR 13 MILES NORTH OF ANDREWS...MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAMESA...LOS YBANEZ...WELCH...UNION...ASHMORE...FAIRVIEW IN GAINES COUNTY...
TENMILE...FRIENDSHIP...CEDAR LAKE...FLOREY...SAND...PUNKIN CENTER...UNION
IN DAWSON COUNTY AND MCKENZIE LAKE.
LAT...LON 3263 10180 3239 10258 3254 10270 3296 10228
3296 10215
TIME...MOT...LOC 2351Z 236DEG 31KT 3252 10256
82Thunderstorm Wind, Midland
- When
- May 7, 11:01 PM CST to 11:02 PM CST
- Where
- Midland County, (Maf) Midland Intl
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.930, -102.200
A microburst occurred over Midland International Air and Space Port from a dissipating thunderstorm. A wind gust of 58 mph was recorded by the MAF ASOS site. No damage was reported with this storm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, May 7, 20164 injured · $135,000 · EF2 · 21 events
- Tornadoes and Hail in Colorado, May 7, 20161 injured · EF2 · 13 events
- Flood in Wyoming, May 7 to 10, 2016$1.2 million · 1 event
- Hail and Damaging Winds in Illinois, May 7, 2016$255,000 · 61 kt wind · 11 events
- Tornado and Damaging Winds in Indiana, May 7, 2016$73,000 · EF1 · 6 events
- Damaging Winds in Indiana, May 7, 2016$126,000 · 78 kt wind · 12 events
- Hail in Kansas, May 7, 2016$165,000 · 1.75 in hail · 1 event
- Damaging Winds in Illinois, May 7, 2016$84,000 · 65 kt wind · 6 events
- Damaging Wind in Nebraska, May 7, 2016$30,000 · 74 kt wind · 1 event
- Hail and Damaging Winds in Indiana, May 7, 2016$22,000 · 1.75 in hail · 7 events
- High Surf in Hawaii, May 7 to 9, 201615 events
- Damaging Winds in Illinois, May 7, 201656 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627669.